Unfortunately, many people simply get dropped into this category because:
- a) funding for studies
- b) easy and simple
- c) physician doesn’t have the time or doesn’t take the time to differentiate
Unfortunately, it is not only a dementia misdiagnosis but other issues can also cause similar symptoms. In fact there are over 100 conditions that can mimic Alzheimer’s. Let’s look a just a few:
- 1) sleep apnea – > Lewy body dementia
- 2) low levels of glutathione
- 3) depression
- 4) brain tumor
- 5) drugs being prescribed for one issue causing other issues AND not resolving the underlying cause of the first issue
- over 100 medications have side effects that can mimic Alzheimer’s!! (see below for a list of the more common ones)
- 6) diabetes
- 7) high cholesterol
- 8) heart burn
- 9) NPH (normal pressure hydrocephalus)
- 10) thyroid disease
- 11) urinary tract infections
- 12) Vitamin B12 deficiency
- 13) painful cellulitis
- 14) herpes simplex virus
- 15) heavy drinking
In fact, research studies show that Alzheimer’s is a misdiagnosis at least 1/3 of the time (studies reflect numbers between 17-30% of the time); partially wrong 1/3 of the time and was right 1/3 of the time, according to lead researcher Lon White.
Alzheimer’s is like MS (multiple sclerosis) there is no definitive test, but rather an elimination of other possible issues.
So let’s look at some other basic nutritional factors:
- 1) the brain is about 70% fatty acids (used for structure, transport, energy, various hormones and other compounds)
- 2) the brain uses about 20% of the body’s oxygen and nutrients
- 3) malabsorption or malnutrition can cause a decrease in the amount of good fatty acids sent to the brain
- 3) low glutathione (and other anti-oxidants) can cause oxidative stress and inflammation that deplete the levels of fatty acids
- 4) low levels of Magnesium (not all magnesium is bioavailable) and B Vitamins (both required to make the fuel for the cells to function)
Many experts, however, say that more often than many conditions masquerade as Alzheimer’s, they actually co-exist with the disease. It all complicates the “battle of wits” that Richard Elbein, president of the Houston chapter of the Alzheimer’s Association, says goes into the sleuth work involved in diagnosis, a battle that often pits the doctor against a patient trying to hide their condition.
Drugs with side effects that can mimic Alzheimer’s:
- Antihistimatines (Benadryl, diphenhydramine)
- Sleeping pills (Ambien, Sonata)
- Painkillers (Darvon, Toradol, Demerol, Naproxen, Aleve)
- Anti-anxiety drugs (Valium, Librium, Halcion, Xanax)
- Anti-psychotic drugs (Risperdal, Seroquel, Zyprexa)
- Cholesterol drugs (Lipitor and other statins)
- Older antidepressants (Elavil, Miltown, Tofranil)
- Incontinence drugs (Detrol, Ditropan, Toviaz)
- Acid-reflux drugs (Zantac)
- Blood pressure drugs (Procardia, Adalat)
- Tranquilizers (Serentil, Thorazine, Mellaril)
- Heart drugs (Norpace, Lanoxin, Aldoril, Vasodilan, Cardura, Aldomet)
- Stomach drugs (Bentyl, Levsin, Donnatal, Librax)
- Parkinson’s drugs (benztropine, trihexyphenidyl)
So what to do?
Well, as usual, do your research, find yourself a good health practitioner. Make sure you are addressing the underlying cause of your symptoms!!
I work with an ASYRA which can assess over 60,000 variables which helps tremendously in identifying the underlying causes and what treatment protocol best works for you…
Be responsible, do your research, find a good health practitioner.
Here’s to your health!
For more information, contact: Dr Holly at email@example.com
Copyright 2013 © Choices Unlimited for Health & Wellness
Disclaimer: This site is provided for general information only, and is not a substitute for the medical advice of your own doctor or other health care professional. This site is not responsible or liable for any diagnosis made by a user based on the content of this website. This site is not liable for the contents of any external internet sites listed, nor does it endorse any commercial product or service mentioned or advised on any of such sites. Always consult your own health care practitioner.